Posted by Larry Hoover on December 21, 2008, at 10:41:59
In reply to Re: my experience w/L-Tryptophan (TRYPTAN), posted by slecorre on August 30, 2008, at 9:00:27
Just to add some context to this testimonial....
The adverse effects described here were caused by peripheral conversion of tryptophan to serotonin, which is not the desired outcome.
In certain metabolic states, intestinal tryptophan hydroxylase is highly upregulated. One risk factor for that is low blood concentration of LDL cholesterol. So, although this state is good for the heart, it promotes the first-pass conversion of ingested tryptophan to 5-HTP, which is rapidly converted to serotonin. You want that to happen in the brain, not the gut.
The entire problem can be avoided with the concurrent use of a peripheral decarboxylase inhibitor, e.g. carbidopa. For some reason, North American doctors do not prescribe the combination, whereas European doctors seldom fail to do so.